Alert archive / North Carolina / Tornado Warnings in 2009
Tornado Warning 16, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 5, 2009, 5:41 PM EDT for Chatham County, Durham County, Wake County, North Carolina. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2009, 5:41 PM EDT (21:41 UTC)
- Expired
- May 5, 2009, 6:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Chatham County, NC, Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:04 PM EDT | HAIL 0.75 | 3 Nnw Cary, NC | PENNY SIZE HAIL REPORTED AT THE MORRISVILLE TOWN HALL/FIRE DEPT. |
| May 5, 6:10 PM EDT | TSTM WND DMG | 3 Wsw Cary, NC | TREE DOWN ON JENKS-CARPENTER ROAD AND BURGWIN WRIGHT WAY. |
| May 5, 6:35 PM EDT | TORNADO | 3 Sse Cary, NC | CARY FIRE DEPT REPORTED A TORNADO ON THE GROUND NEAR US HWY 1 AND CARY PARKWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KRAH 052141
TORRAH
NCC037-063-183-052230-
/O.NEW.KRAH.TO.W.0016.090505T2141Z-090505T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT TUE MAY 5 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA
SOUTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 630 PM EDT
* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO OVER JORDAN LAKE...OR 7 MILES NORTHEAST OF PITTSBORO...
MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CARPENTER...APEX...
MORRISVILLE...RESEARCH TRIANGLE PARK...
CARY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN RALEIGH.
&&
LAT...LON 3569 7863 3566 7915 3584 7919 3586 7908
3586 7902 3587 7902 3594 7867
TIME...MOT...LOC 2141Z 261DEG 17KT 3576 7906
$$
WSS2 follow-up statements
000
WWUS52 KRAH 052151
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT TUE MAY 5 2009
NCC037-063-183-052230-
/O.CON.KRAH.TO.W.0016.000000T0000Z-090505T2230Z/
CHATHAM NC-WAKE NC-DURHAM NC-
551 PM EDT TUE MAY 5 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR SOUTHERN
DURHAM...CENTRAL WAKE AND NORTHEASTERN CHATHAM COUNTIES...
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR JORDAN LAKE...OR
10 MILES EAST OF PITTSBORO...MOVING EAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
IF YOU OBSERVED A TORNADO...DAMAGING WINDS...OR LARGE HAIL...PLEASE
NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3569 7863 3566 7915 3584 7919 3586 7908
3586 7902 3587 7902 3594 7867
TIME...MOT...LOC 2151Z 261DEG 17KT 3577 7900
$$
WSS000
WWUS52 KRAH 052206
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
606 PM EDT TUE MAY 5 2009
NCC037-063-052215-
/O.CAN.KRAH.TO.W.0016.000000T0000Z-090505T2230Z/
CHATHAM NC-DURHAM NC-
606 PM EDT TUE MAY 5 2009
...THE TORNADO WARNING FOR SOUTHERN DURHAM AND NORTHEASTERN CHATHAM
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED A TORNADO...DAMAGING WINDS...OR LARGE HAIL...PLEASE
NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3594 7867 3569 7863 3570 7895 3577 7895
3580 7892 3582 7893 3584 7891 3586 7889
3586 7883 3591 7880 3591 7876 3593 7873
TIME...MOT...LOC 2205Z 268DEG 21KT 3577 7890
$$
NCC183-052230-
/O.CON.KRAH.TO.W.0016.000000T0000Z-090505T2230Z/
WAKE NC-
606 PM EDT TUE MAY 5 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR CENTRAL
WAKE COUNTY...
AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR CARPENTER...OR 6
MILES WEST OF CARY...MOVING EAST AT 25 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... APEX...MORRISVILLE...
RDU INTERNATIONAL AIRPORT AND LAKE WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU OBSERVED A TORNADO...DAMAGING WINDS...OR LARGE HAIL...PLEASE
NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
&&
LAT...LON 3594 7867 3569 7863 3570 7895 3577 7895
3580 7892 3582 7893 3584 7891 3586 7889
3586 7883 3591 7880 3591 7876 3593 7873
TIME...MOT...LOC 2205Z 268DEG 21KT 3577 7890
$$
WSSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 5, 3:17 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 5, 3:17 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 317 PM EDT TUE MAY 5 2009 .SYNOPSIS... A WEAK STATIONARY FRONT OVER CENTRAL NC WILL PUSH NORTH AS A WARM FRONT LATER TONIGHT. AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT ARE EXPECTED TO PUSH EAST ACROSS CENTRAL NC WEDNESDAY NIGHT INTO THURSDAY MORNING. && .NEAR TERM /THROUGH TONIGHT/... AS OF 305 PM TUESDAY... BEST CHANCE OF CONVECTION...SOME OF WHICH MAY BE SEVERE WILL EXIST ACROSS THE SOUTHERN COUNTIES OF CENTRAL NC THROUGH 00Z. BREAKS IN OVERCAST HAVE DEVELOPED...WARMING TEMPS WELL INTO THE 70S. THIS HAS RESULTED IN SURFACE BASE CAPE VALUES AROUND 2000 J/KG WITH MIXED LAYER CAPE 500-750 J/KG. 0-1KM HELICITY NEAR THE SC BORDER HOVERING NEAR 150 M2/S2. SFC BOUNDARY HAS HELD STEADY PAST FEW HOURS STRETCHING FROM RWI-SOUTH OF RDU-ASHEBORO. WATER VAPOR DOES DEPICT TAIL OF S/W ROTATING THROUGH MOUNTAINS AT THIS TIME. THIS FEATURE MAY INITIATE CONVECTION OVER THE SOUTHERN PIEDMONT. IF THIS OCCURS...STORMS SHOULD RAPIDLY DEVELOP AND POSSIBLY BECOME SEVERE. WILL NEED TO MONITOR STORMS THAT INTERSECT OR MOVE ALONG BOUNDARY AS HELICITY WILL BE ENHANCED ALONG THIS FEATURE...INCREASING TORNADIC THREAT. AIR MASS STABILIZES LATE THIS EVENING AND OVERNIGHT AS WHERE WILL BE IN THE SUBSIDENCE REGION OF EXITING S/W. MAY SEE A STRAY SHOWER OVERNIGHT INTO EARLY WEDNESDAY BUT MOST LOCALES WILL BE DRY. IF MID/UPPER LEVEL CLOUDS THIN/DEPART...MAY SEE WIDESPREAD FOG/LOW STRATUS WITH POCKETS OF DENSE FOG POSSIBLE. . && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... AS OF 254 PM TUESDAY... MOIST AIR MASS WILL REMAIN IN PLACE WITH BEST INSTABILITY PROGGED TO OCCUR EAST OF HIGHWAY 1. MODELS DIFFER ON TIMING OF NEXT MCV WITH GFS/CANADIAN AS MUCH AS 6-9 HOURS FASTER THAN NAM-WRF. ECMWF A BIT OF A COMPROMISE. CONSIDERING GFS USUALLY TOO FAST...FAVOR SLOWER TIMING OFFERED BY NAM-WRF WITH SOME ADJUSTMENTS. EXPECT SCATTERED CONVECTION TO FIRE DURING MAX HEATING WITH LITTLE IN THE MANNER OF ORGANIZATION. EXPECT STORMS TO ORGANIZE INTO BROKEN SEGMENTS BY OR AFTER 00Z AS MCV AND ASSOCIATED BULK SHEAR OF 35-40KTS BEGINS TO AFFECT AREA. MAY SEE A FEW SEVERE STORMS AFTER SUNSET WITH MAIN THREAT DAMAGING DOWNBURST AND LARGE HAIL. IF WASHED OUT BOUNDARY MAINTAINS PRESENCE...SLIGHT TORNADIC POTENTIAL WILL EXIST. FAVOR WARMER MOS GUIDANCE FOR MAX TEMPS WED AS SLY FLOW INCREASES AFTER 15Z. IF SUBSTANTIAL BREAKS DEVELOP...MAX TEMPS MAY END UP BEING 3 DEGREES WARMER. MODELS GENERALLY AGREE IN THAT SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING WEDNESDAY EVENING OVER A GOOD PORTION OF OUR REGION. THIS WILL BE IN RESPONSE TO THE MID/UPPER LEVEL TROUGH WHICH IS FORECAST TO MOVE EAST ACROSS OUR REGION DURING THE EVENING AND OVERNIGHT PERIODS. CONVECTION SHOULD SHIFT EASTWARD FROM THE PIEDMONT INTO THE COASTAL PLAIN DURING THE LATE EVENING INTO THE OVERNIGHT PERIOD... WITH THE PRE-FRONTAL TROUGH. THE ACTUAL COLD FRONT IS EXPECTED TO SLOWLY REACH THE COASTAL PLAIN REGION BY AROUND 12Z THURSDAY. MODELS GENERALLY AGREE ON A PROJECTED LULL IN THE CONVECTIVE ACTIVITY ON THURSDAY. THIS WILL BE DUE TO SUBSIDENCE ON THE BACK SIDE OF THE DEPARTING UPPER TROUGH SHOULD BE OVER OUR REGION. QPF STORM TOTALS IN THE 0.50 TO 1.00 INCH RANGE ON AVERAGE... WITH LOCALLY HIGHER TOTALS. LOWS WEDNESDAY NIGHT OF 60-65 EXPECTED... WITH THE WARMER MAV GUIDANCE PREFERRED SE. HIGHS THURSDAY SHOULD RETURN TO THE 78 TO 85 RANGE NW TO SOUTH WITH PARTLY SUNNY SKIES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM WEDNESDAY AFTERNOON INTO THE EVENING HOURS... AS A 35 TO 45KT SOUTH TO SOUTHWESTERLY LOW LEVEL JET S-SW IS FORECAST TO BECOME ALIGNED OVER CENTRAL AND EASTERN NC LATE WEDNESDAY INTO WEDNESDAY EVENING. THIS SHOULD COMBINE WITH INCREASING INSTABILITY AND MODEST SHEAR TO SUPPORT THE SEVERE THUNDERSTORM THREAT. THE ONE FACTOR THAT MAY REDUCE THE SEVERE THREAT WILL BE THE TIMING OF THE COLD FRONT ACROSS CENTRAL NC (MOSTLY DURING THE DIURNAL COOLING PERIOD OVERNIGHT DOWN EAST). THE THREAT OF SEVERE SHOULD END BEFORE 12Z THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 254 PM TUESDAY... THURSDAY NIGHT SHOULD BE QUIET AS CONVECTIVE TRIGGERS APPEAR TO BE ABSENT. A LIGHT SW FLOW SHOULD KEEP TEMPERATURES UP IN THE LOWER TO MID 60S WITH PARTLY CLOUDY SKIES (A GOOD 10 DEGREES ABOVE NORMAL). FRIDAY THROUGH SATURDAY NIGHT... ALTHOUGH THE MEAN FLOW BECOMES MORE ZONAL OR WESTERLY... MODELS SUGGEST THAT THERE SHOULD BE SOME CONVECTIVE TRIGGERS TRAVERSING OUR AREA. A WEAK COLD FRONT IS EXPECTED TO PUSH INTO THE NORTHERN SECTIONS OF NC FRIDAY... THEN SLOWLY RETREAT AS A WARM FRONT SATURDAY. A STRONGER COLD FRONT IS EXPECTED TO PUSH INTO NC FROM THE NW LATE SATURDAY. THERE SHOULD BE ENOUGH MOISTURE AND INSTABILITY TO INCREASE THE POP INTO THE CHANCE CATEGORY FOR FRIDAY THROUGH SATURDAY NIGHT AND EARLY SUNDAY. THIS CONVECTIVE ACTIVITY SHOULD BE LARGELY DIURNALLY DRIVEN EXCEPT FOR SATURDAY NIGHT WHEN THE COLD FRONT SHOULD SUPPORT CONVERGENCE AND LIFT INTO THE OVERNIGHT PERIOD. LOWS WILL CONTINUE TO AVERAGE WELL ABOVE NORMAL (IN THE 60S) FRIDAY THROUGH SUNDAY. HIGHS WILL ALSO AVERAGE ABOVE NORMAL... MOSTLY IN THE LOWER TO MID 80S THROUGH SUNDAY. SUNDAY INTO MONDAY... THE COLD FRONT IS EXPECTED TO SHIFT SOUTH OF NC SUNDAY AFTERNOON THROUGH MONDAY... AS A SURFACE HIGH IS FORECAST TO SHIFT EAST ACROSS THE MID ATLANTIC AND NEW ENGLAND STATES. POP SHOULD BE CONFINED TO AREAS TO OUR SOUTH NEAR THE FRONT. THE LOW LEVEL FLOW SHOULD BECOME NE-E RATHER QUICKLY LEADING TO POTENTIAL CLOUDINESS EARLY NEXT WEEK. IT WILL BE COOLER BEHIND THE FRONT WITH LOWS IN THE 50S AND HIGHS IN THE 70S MONDAY INTO TUESDAY (VERY CLOSE TO THE 30 YEAR NORMALS). && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 142 PM TUESDAY... IFR/LIFR CEILINGS EARLY THIS AFTERNOON OVER THE NORTHERN PIEDMONT WILL GRADUALLY LIFT INTO MVFR CONDITIONS BY 20-22Z AS LOW LEVEL HEATING GRADUALLY LIFTS CEILINGS. MVFR CEILINGS EXPECTED ELSEWHERE AS MOIST AIRMASS AND HEATING WILL MAINTAIN CEILINGS BETWEEN 1500-2500 FT. APPROACH OF AN DISTURBANCE ALOFT WILL SUSTAIN SCATTERED CONVECTION THROUGH 02Z ACROSS THE AREA. EXPECT IFR CONDITIONS NEAR THE HEAVIER SHOWERS AND STORMS. EXPECT A LULL IN THE CONVECTION TONIGHT THROUGH EARLY WEDNESDAY MORNING. NEARLY SATURATED AIR MASS WILL RESULT IN LIFR CEILINGS AND POSSIBLY LIFR VISIBILITIES AS SKIES ALOFT BRIEFLY CLEAR...CAUSING NEAR SURFACE LAYER TO COOL TO THE DEWPOINT. FOG AND LOW STRATUS THAT FORM WILL LIFT BETWEEN 13-15Z WED. WEDNESDAY...A MOIST AND MARGINALLY UNSTABLE AIR MASS WILL RESULT IN BROKEN CEILINGS BETWEEN 2000-3500 FT BY AFTERNOON. A S-SW WIND SUSTAINED 8-12 KTS WITH GUSTS 19-23KTS EXPECTED...ESPECIALLY IN VICINITY OF KFAY AND KRWI WHERE HEATING MAY BE A BIT STRONGER. AIR MASS WILL AGAIN SUPPORT SCATTERED TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ...MAINLY AFTER 16Z. EXPECT CONVECTION TO PERSIST WELL INTO THE NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES AND CROSSES THE REGION AFTER 00Z. STABLE CONDITIONS EXPECTED THU INTO THU NIGHT WHILE A RETURN TO UNSTABLE CONDITIONS AND PERIODS OF ADVERSE AVIATION CONDITIONS ANTICIPATED FOR FRIDAY INTO SATURDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BADGETT NEAR TERM...WSS SHORT TERM...WSS/BADGETT LONG TERM...BADGETT AVIATION...WSS
Hazardous weather outlook, May 5, 12:05 PM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1205 PM EDT TUE MAY 5 2009 NCZ007>011-021>028-038>043-073>078-083>086-060930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE- 1205 PM EDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA. SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES IN THE AFTERNOON. AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE STALLED FRONTAL BOUNDARY WEAKENS AND DISSIPATES ACROSS THE AREA WITH THE STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF INTERSTATE 95. A STRONG UPPER LEVEL WAVE WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF CENTRAL NC LATE WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT. RESIDENTS ACROSS CENTRAL NC ARE ADVISED TO MAINTAIN AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING OVER THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS IMPACT THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. NCZ088-089-060930- CUMBERLAND-SAMPSON- 1205 PM EDT TUE MAY 5 2009 ...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA. SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES IN THE AFTERNOON. AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE STALLED FRONTAL BOUNDARY WEAKENS AND DISSIPATES ACROSS THE AREA WITH THE STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF INTERSTATE 95. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF CENTRAL NC WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT. RESIDENTS ACROSS CENTRAL NC ARE ADVISED TO MAINTAIN AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING OVER THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS IMPACT THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
In the hours before
Special weather statement, May 5, 5:02 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 502 PM EDT TUE MAY 5 2009 NCZ023-024-039-040-052200- ALAMANCE-CHATHAM-ORANGE-RANDOLPH- 502 PM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS SOUTHEAST RANDOLPH... NORTHERN CHATHAM... AND SOUTHERN ORANGE COUNTIES THROUGH 545 PM... AT 501 PM EDT... DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS EXTENDING FROM COLERIDGE TO 10 MILES NORTHWEST OF PITTSBORO... MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HASTY AROUND 505 PM EDT...SILER CITY AROUND 510 PM EDT...CARRBORO AROUND 545 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BADGETT
Special weather statement, May 5, 5:02 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 502 PM EDT TUE MAY 5 2009 NCZ010-011-026-027-041-052200- FRANKLIN-HALIFAX-NASH-WAKE-WARREN- 502 PM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...HALIFAX... FRANKLIN...NASH AND WAKE COUNTIES THROUGH 600 PM EDT... AT 502 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER PILOT...OR ABOUT 12 MILES NORTH OF LINWOOD...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BUNN AROUND 510 PM EDT... CASTALIA AROUND 550 PM EDT...CENTERVILLE AROUND 555 PM EDT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. WSS
Special weather statement, May 5, 5:08 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 508 PM EDT TUE MAY 5 2009 NCZ073-074-052215- MONTGOMERY-STANLY- 508 PM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY AND STANLY COUNTIES THROUGH 615 PM EDT... AT 508 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER PLYLER...OR ABOUT 7 MILES SOUTHWEST OF ALBEMARLE...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PLYLER AROUND 515 PM EDT... ALBEMARLE AROUND 530 PM EDT...BADIN AROUND 550 PM EDT...BADIN LAKE AROUND 600 PM EDT...ELDORADO AROUND 610 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. WSS
Local storm report, May 5, 5:11 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM FUNNEL CLOUD 5 WNW WILSON 35.76N 78.01W
05/05/2009 WILSON NC TRAINED SPOTTER
SPOTTER REPORTED FUNNEL CLOUD LOOKING NORTHEAST FROM I-95
AND U.S. 264.
&&
BLAESLocal storm report, May 5, 5:17 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
517 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FUNNEL CLOUD 3 NNW WILSON 35.78N 77.95W
05/05/2009 WILSON NC LAW ENFORCEMENT
FUNNEL CLOUD REPORTED ON COUNTRY CLUB DRIVE AT NC 58.
TIME ESTIMATED.
&&
BLAESLocal storm report, May 5, 5:41 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 7 S BAILEY 35.68N 78.11W
05/05/2009 WILSON NC TRAINED SPOTTER
POWER LINES AND TREES DOWN SOUTH OF SIMS AT 581 AND 42 IN
WILSON COUNTY. ROCKRIDGE RD CLOSED BY FIRE DEPT.
&&
TDHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:10 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 50 min |
| May 5, 2:51 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 39 min |
| May 5, 3:20 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 25 min |
| May 5, 3:39 PM EDT | Tornado Warning | RAH | Wayne | 36 min |
| May 5, 4:04 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash, Wilson | 41 min |
| May 5, 4:12 PM EDT | Tornado Warning | RAH | Johnston, Nash, Wilson | 48 min |
| May 5, 4:58 PM EDT | Tornado Warning | RAH | Edgecombe, Nash, Wilson | 18 min |
| May 5, 5:21 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Wake | 39 min |
| May 5, 5:22 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash, Wilson | 38 min |
| May 5, 5:28 PM EDT | Tornado Warning | RAH | Johnston, Nash, Wilson | 47 min |
| May 5, 5:49 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 41 min |
| May 5, 6:10 PM EDT | Tornado Warning | RAH | Edgecombe, Nash, Wilson | 26 min |
| May 5, 6:29 PM EDT | Tornado Warning | RAH | Wake | 46 min |
| May 5, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Stanly | 44 min |
| May 5, 6:53 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 52 min |
| May 5, 6:54 PM EDT | Flash Flood Warning | RAH | Wake | 111 min |
| May 5, 7:10 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 12 min |
| May 5, 7:13 PM EDT | Tornado Warning | RAH | Franklin, Wake | 26 min |
Nearby
Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.